Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Missoula, MT

June 17, 2005Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 17, 2005, 12:43 PM MDT for Powell County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2005, 12:43 PM MDT (18:43 UTC)
Expired
Jun 17, 2005, 1:08 PM MDT
In force
25 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Powell County, MT

The radar

The Missoula radar (KMSX), 103 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 171844
SVRMSO
MTC077-171945-
/O.NEW.KMSO.SV.W.0005.050617T1843Z-050617T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1243 PM MDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA
  THIS INCLUDES THE CITY OF DEER LODGE

* UNTIL 145 PM MDT(1245 PM PDT)

* AT 1235 PM MDT(1135 AM PDT)...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTHWEST OF GARRISON...OR ABOUT 9 MILES WEST
  OF DEER LODGE...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARRISON BY 1250 PM MDT(1150 AM PDT)

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4639 11301 4644 11301 4646 11303 4691 11304
      4684 11282 4682 11278 4675 11255 4660 11254
      4658 11252 4636 11253

$$
1 follow-up statement
000 
WWUS55 KMSO 171908
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
108 PM MDT FRI JUN 17 2005

MTC077-171918-
/O.CAN.KMSO.SV.W.0005.000000T0000Z-050617T1945Z/
POWELL-
108 PM MDT FRI JUN 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL COUNTY IS
CANCELLED...

LAT...LON 4639 11301 4644 11301 4646 11303 4691 11304
      4684 11282 4682 11278 4675 11255 4660 11254
      4658 11252 4636 11253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:14 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 9:14 AM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
914 AM MDT FRI JUN 17 2005

.UPDATE...A VERY MOIST FRONTAL SYSTEM IS MOVING ACROSS NORTH
CENTRAL IDAHO AND WESTERN MONTANA TODAY. THE MAIN WEATHER
CONCERN WILL BE LOCAL HEAVY RAIN...POSSIBLY ISOLATED AREAS OF
URBAN FLOODING/PONDING OF WATER. NORTHWEST MONTANA SHOULD RECEIVE
THE HEAVIEST AMOUNTS OF RAIN DUE ITS RELATIVE POSITION TO THE
APPROACHING WEATHER SYSTEM AND RESULTANT ENERGY AND MOISTURE.
FORECASTS HAVE BEEN UPDATED TO REFLECT THE LOCAL HEAVY RAIN WITH
SHOWERS. WEAK HIGH PRESSURE RETURNS TONIGHT.

&&

.AVIATION...A VERY MOIST FRONTAL SYSTEM IS MOVING ACROSS THE
REGION AND WILL PRODUCE WIDESPREAD SHOWER ACTIVITY WITH MOUNTAIN
OBSCURATIONS...ESPECIALLY CLEARWATERS...BITTEROOTS AND MOUNTAINS
OF NORTHWEST MONTANA.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...BIG CONCERN TODAY WILL BE THE
WIDESPREAD AREA OF PRECIPITATION MOVING FROM SOUTH TO NORTH ACROSS
THE CLEARWATER MOUNTAINS THEN INTO PARTS OF WEST CENTRAL AND MOST
OF NORTHWEST MONTANA. QUITE A BIT OF PRECIPITATION IS EXPECTED IN
CENTRAL IDAHO THROUGH NORTHWEST MONTANA THROUGHOUT THE DAY. 12
HOUR AMOUNTS OVER .5 INCHES WITH LOCALLY HIGHER AMOUNTS IN
NORTHWEST MONTANA ARE POSSIBLE. FLOODING IS NOT A CONCERN AT THIS
TIME AS THE PRECIPITATION WILL OCCUR OVER A LONG PERIOD OF
TIME...AROUND 10-12 HOURS. THE SITUATION SHOULD BE MONITORED FOR
POSSIBLE DEVELOPMENT. MOST PRECIPITATION WILL FALL FROM THE EARLY
MORNING HOURS THROUGH MID AFTERNOON BEFORE STARTING TO TAPER OFF.
THE ATMOSPHERE IS STILL SOMEWHAT UNSTABLE...THUS EMBEDDED ISOLATED
THUNDERSTORMS ARE POSSIBLE. TEMPERATURES WILL BE AROUND 5 DEGREES
COOLER FROM THURSDAY DUE TO WIDESPREAD CLOUDS AND RAIN.

SATURDAY AND SUNDAY WILL SEE A CONTINUED SOUTHWEST FLOW ALOFT AND
RIDGING AT THE SURFACE. THIS WILL HELP TO LESSEN THE PRECIPITATION
CHANCES THIS WEEKEND. SOME AFTERNOON AND EARLY EVENING ISOLATED
SHOWERS AND THUNDERSTORMS...MAINLY OVER THE CLEARWATER MOUNTAINS
AND MOUNTAINS OF WEST CENTRAL MONTANA. TEMPERATURES WILL RETURN TO
SEASONAL NORMALS IN THE MID 70S FOR HIGHS BY SUNDAY.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...THE UPPER FLOW BACKS
INTO A MORE RIDGE LIKE PATTERN AS ONE LOW SYSTEM RACES EAST THROUGH
CENTRAL CANADA AND THE RESIDENT LOW OFF THE WEST COAST STAYS PUT.
THE WEST COAST LOW SYSTEM WILL CONTINUE TO PUMP WARMER UNSTABLE AIR
INTO THE REGION FROM THE SOUTH MONDAY AND TUESDAY. ALONG WITH THIS
WARMING THE AIR MASS WILL DRY OVERALL WITH DECREASING POP TRENDS
LIKELY. LATE DAY CONVECTION CANNOT BE RULED OUT AND WILL LEAVE SOME
MENTION OF SHOWERS AND THUNDER.

MODELS SEEMS TO BE BETTER AGREEMENT WITH THE UPPER LOW FILLING AND
OPENING UP INTO TROUGH THAT BECOMES MORE PROGRESSIVE AND SHIFTS
INLAND TUESDAY NIGHT/WEDNESDAY. THIS DEVELOPMENT IS MET WITH A BIT OF
SKEPTICISM...BUT WILL MOVE THE FORECAST IN THE DIRECTION OF INCREASED
POPS AND COOLER TEMPS FOR WEDNESDAY AND THURSDAY.

AVIATION...MVFR CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
NORTHWEST MONTANA AND CENTRAL IDAHO AT TIMES TODAY DUE TO LOW
CEILINGS AND LIMITED VISIBILITIES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...BAUCK
PREV DISCUSSION...RPN/.MSJ
AVIATION...BAUCK
Hazardous weather outlook, Jun 17, 2:46 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
246 AM MDT FRI JUN 17 2005

IDZ005>008-MTZ001>006-043-180000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BLACKFOOT REGION-
146 AM PDT FRI JUN 17 2005 /246 AM MDT FRI JUN 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA...NORTHWEST MONTANA AND NORTH CENTRAL IDAHO.

.DAY ONE...TODAY

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL DEVELOP EARLY
THIS MORNING. THE RAIN WILL LAST THROUGH EARLY EVENING. SOME
RAINFALL AMOUNTS ARE EXPECTED TO BE OVER .5 INCHES...ESPECIALLY IN
NORTHWEST MONTANA...WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-180000-
BUTTE/PINTLAR REGION-
246 AM MDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPTECTED TODAY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:29 AM MDTSevere Thunderstorm WarningMSOGranite, Powell47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.